Massachusetts, 2012

Flooding and Damaging Winds in Massachusetts, August 15, 2012

August 15, 2012 · NWS BOX · 8 events in 3 counties and zones

Showers and thunderstorms developed in a warm, moist atmosphere. Cold air aloft contributed to an unstable environment resulting in severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$57,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Showers and thunderstorms developed in a warm, moist atmosphere. Cold air aloft contributed to an unstable environment resulting in severe thunderstorms. Moisture was such that rainfall rates were high enough to result in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 15, 3:12 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 15, 3:12 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
412 AM EDT WED AUG 15 2012

.SYNOPSIS...
WEAK LOW PRESSURE AND A FRONTAL SYSTEM WILL SLOWLY WORK ITS WAY
ACROSS SOUTHERN NEW ENGLAND THIS AFTERNOON THROUGH THU MORNING...
EXITING THE COAST THU AFTERNOON. SHOWERS AND THUNDERSTORMS WILL BE
LIKELY THROUGH EARLY THURSDAY AFTERNOON. AFTER A BRIEF DRY SPELL...
ANOTHER COLD FRONT WILL LIKELY BRING ADDITIONAL SCATTERED SHOWERS AND
THUNDERSTORMS LATE FRI INTO THE WEEKEND. HIGH PRESSURE SHOULD
BRING DRY AND COOLER WEATHER TO THE REGION EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
3 AM UPDATE...HEAVY SHOWERS AND A FEW THUNDERSTORMS HAD MOVED
EASTWARD INTO THE BERKSHIRES. OTHER STORMS WERE MOVING ACROSS LONG
ISLAND AND STILL MORE SHOWERS WERE IN SOUTHEASTERN NY STATE.
AS A RESULT...SHOWERS AND THUNDERSTORMS WILL BE LIKELY BEFORE
DAYBREAK IN THE CT RIVER VALLEY OF MA AND CT. THERE IS A CHANCE OF
SHOWERS ELSEWHERE TOWARD DAYBREAK. THE LONG ISLAND STORMS MAY MOVE
EAST AND AFFECT THE COASTAL WATERS SOUTH OF RHODE ISLAND BEFORE
DAYBREAK ALSO. SOME OF THE STORMS WERE PRODUCING VERY HEAVY RAINFALL.
DOPPLER RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN
JUST A FEW HOURS OVER A PORTION OF CENTRAL LONG ISLAND. SIMILAR
RATES ARE POSSIBLE IN WESTERN MA AND NW CT TOWARD DAYBREAK... THUS
HAVE INTRODUCED ENHANCED WORDING OF LOCALLY HEAVY RAINFALL INTO
THE GRIDS FOR WESTERN AREAS THROUGH MID MORNING.

MODEL PREFERENCE IS GFS...ITS CONVECTIVE PARAMETERS SUCH AS TOTAL
TOTALS INDICES...ARE MUCH MORE IN LINE WITH THE CURRENT RADAR THAN
THE NAM MODEL.

EXPECT EXTENSIVE CLOUD COVER WITH SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS MORNING BUT PROBABLY WEAKENING TOWARD NOON. THAT
SHOULD HOLD TEMPERATURES IN CHECK. HOWEVER...SHOULD BEGIN TO SEE
SOME BREAKS IN THE CLOUDINESS THIS AFTERNOON AND EXPECT TO SEE
TEMPERATURES WARM INTO THE LOW TO MID 80S PER GUIDANCE AND
PREVIOUS FORECAST. WITH -12C AT 500 MB OVERHEAD THIS
AFTERNOON...IT WILL NOT TAKE MUCH HEATING TO CREATE VERY UNSTABLE
CONDITIONS. SO...EXPECT REDEVELOPMENT OF THUNDERSTORMS ANYWHERE
ACROSS THE REGION THIS AFTERNOON. 0-6 KM BULK SHEAR MAGNITUDE IS
FORECAST TO BE 20-25 KT BY 00Z WHICH IS WEAK BUT PERHAPS ENOUGH TO
SUSTAIN MULTICELL STORMS AS INDICATED BY SPC IN THEIR SLIGHT RISK
OUTLOOK FOR SEVERE WEATHER FOR MA/CT/RI. COLD TEMPS ALOFT COULD
CREATE A HAIL RISK AND THERE COULD BE AN ISOLATED WET MICROBURST...
BUT THINK THE MAIN THREAT WILL AGAIN BE HEAVY RAINFALL AND
POSSIBLE LOCALIZED FLASH FLOODING. PRECIPITABLE WATERS INCREASE
FROM THE CURRENT 1.4 TO 1.7 INCHES BY THIS EVENING...WHICH IS
LESS THAN THE 2.0 WE SAW A FEW DAYS AGO BUT STILL ROBUST. WILL NOT
ISSUE A FLASH FLOOD WATCH AT THIS TIME... WE NEED TO SEE WHERE
PERSISTENT CELLS DEVELOP.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT... AMPLIFYING MID LEVEL TROUGH AND SHORTWAVE MOVES EAST
INTO NEW ENG WHICH WILL HELP TO SUSTAIN CONVECTION INTO THE NIGHT
THROUGH COOLING ALOFT AND STEEPENING MID LEVEL LAPSE RATES.
IN FACT...700 TO 500 MB LAPSE RATE APPROACHES 7 DEG/KM IN WESTERN
AREAS AFTER MIDNIGHT AND THE TOTAL TOTALS INDEX HITS 52 IN WESTERN
AREAS AT THAT TIME PER GFS. KEPT LIKELY POPS THROUGH TONIGHT.
MAVMOSGUIDBC GRIDS FOR LOWS...MAINLY MID AND UPPER 60S.

THURSDAY...AT FIRST GLANCE IT APPEARS THAT ALL MODELS WANT TO
SWEEP THINGS CLEAN AS THE SURFACE FRONT IS OFF THE COAST AND THE
MEAN RELATIVE HUMIDITY DECREASES TO LESS THAN 40 PERCENT IN THE
AFTERNOON. HOWEVER...CLOSER INSPECTION SHOWS THAT WITH THE HEART
OF THE COLD POOL... -14C...STILL IN THE VICINTY IN THE MORNING...
ANY SUNSHINE WILL MAKE US VERY UNSTABLE AND THERE IS A GOOD CHANCE
OF POPPING STRONG TO POSSIBLY ISOLATED SEVERE STORMS IN SE
NH/EASTERN MA/AND RI IN THE LATE MORNING AND EARLY AFTERNOON.
THE GFS HAS A HIGH LIGHTNING ACTIVITY LEVEL...A FIRE WEATHER
PARAMETER... OF 4 IN THESE AREAS AT 18Z WHICH IS A SUBTLE
INDICATOR THAT THERE COULD STILL BE CONVECTION AROUND. IN ADDITION
TOTAL TOTALS ARE FORECAST TO BE 50-53 ALONG THE E COAST OF MA
BETWEEN 12Z AND 18Z. THUS... HAVE FORECAST 40-55 PERCENT CHANCES
OF SHOWERS/TSTMS. DO EXPECT CLEARING FROM WEST TO EAST IN THE MID
AFTERNOON. HIGHS IN THE MID 80S MOST AREAS.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
*SCATTERED SHOWERS AND THUNDERSTORMS LATE FRIDAY THROUGH SATURDAY
*SHOWERS MAY LINGER OVER THE EASTERN ZONES ON SUNDAY

OVERVIEW...
MAIN FORECAST ISSUE THIS PERIOD IS THE TIMING AND CHARACTER OF COLD
FRONT THAT APPROACHES LATE FRIDAY BUT MAY TAKE MUCH OF THE WEEKEND
TO CLEAR THE REGION. THE 00Z ECMWF SHOWS REASONABLY GOOD CONSISTENCY
WITH ITS PRIOR RUN BUT WITH A SLOWER SOLUTION THAN THE OPERATIONAL
GFS. INCLINED TO LEAN TOWARD THE SLOWER ECMWF SOLUTION GIVEN THE H5
TROF AXIS REMAINING WEST OF THE AREA THROUGH THE WEEKEND WITH SW
FLOW ALOFT. THERE SEEMS TO BE SUPPORT FOR THE SLOWER SOLUTION FROM
THE GFS ENSEMBLE MEAN AS WELL. THUS...HAVE KEPT CHANCE SHOWERS AND
TSTMS IN THE FORECAST THRU SAT...AND OVER EASTERN AREAS EVEN ON SUN.
ECMWF DEVELOPS WEAK SURFACE WAVE ON SUN AND HOLDS FRONT BACK ALONG
SE COASTAL MA. THIS SOLUTION SEEMS PLAUSIBLE SINCE LARGE SCALE UPPER
PATTERN DOES NOT SEEM CONDUCIVE TOWARDS SWEEPING THE FRONT OUT TO
SEA...BUT CONFIDENCE IS RELATIVELY LOW.

SOME TSTMS LATE FRI...PROBABLY WEST OF A MHT-ORH-IJD LINE...MAY BE
STRONG OR EVEN SEVERE GIVEN COMBINATION OF MODERATE INSTABILITY AND
VERTICAL WIND SHEAR ON THE ORDER OF 30 TO 35 KT...POSSIBLY EVEN A
LITTLE HIGHER DEPENDING WHICH MODEL ONE CHOOSES. STRONG OR SEVERE
TSTMS LOOK TO BE A POSSIBILITY AGAIN ON SAT GIVEN VERTICAL
SHEAR/INSTABILITY COMBINATION. IN ADDITION...EXCESSIVE RAFL IS AN
ISSUES AS WELL. SINCE THE FRONT DEACELERATES WITH FLOW ALOFT
LIKELY BECOMING NEARLY PARALLEL TO FRONTAL BOUNDARY...SEE A RISK
OF FLASH FLOODING WITH TRAINING CELLS IN AIR MASS CHARACTERIZED BY
PWATS PROJECTED BETWEEN 1.5 AND 1.9 INCHES. ALTHOUGH POPS HAVE
BEEN KEPT IN CHANCE CATEGORY FOR NOW LATE FRI INTO WEEKEND DUE TO
TIMING AND OTHER UNCERTAINTIES...POTENTIAL EXISTS FOR LOCALLY
HEAVY/EXCESSIVE RAFL.

BEYOND THIS WEEKEND...LOOKS DRY FOR AT LEAST A WHILE WITH THE FLOW
BECOMING A LITTLE LESS AMPLIFIED. H85 TEMPS SUGGEST NEAR SEAONABLE
TEMPS FOR AT LEAST MOST OF THE COMING WEEK.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...LOW TO MODERATE CONFIDENCE. SHOWERS AND THUNDERSTORMS
WILL BE SCATTERED TO NUMEROUS ACROSS THE REGION THIS MORNING
THROUGH EARLY THURSDAY AFTERNOON. LOCALLY HEAVY RAINS ARE
POSSIBLE. SKY CONDITIONS WILL BE VARIABLE. THE PREDOMINANT
CONDITION WILL BE VFR BUT THERE WILL BE PATCHES OF IFR CEILINGS
MAINLY BETWEEN MIDNIGHT AND AN HOUR OR TWO AFTER
DAYBREAK...RESULTING FROM THE HIGH HUMIDITY AND ANY PRECIPITATION.
MVFR/IFR IN ANY THUNDERSTORMS AND AREAS OF PATCHY LATE NIGHT/EARLY
MORNING FOG.

KBOS TERMINAL...
MODERATE TO HIGH CONFIDENCE. MAINLY VFR THROUGH THE PERIOD.
PERIODS OF MVFR CEILINGS TOWARD DAYBREAK THIS MORNING AND EARLY
THU MORNING. SCATTERED HEAVY SHOWERS AND TSTMS MAINLY THIS
AFTERNOON/EVENING AND AGAIN THU MORNING...WITH MVFR/IFR POSSIBLE
IN STORMS.

KBDL TERMINAL... LOW TO MODERATE CONFIDENCE. MVFR CEILINGS THROUGH
EARLY MORNING...LIKELY IMPROVING TO VFR THIS AFTERNOON. HEAVY
SHOWERS AND TSTMS POSSIBLE THIS MORNING WITH MVFR/IFR IN STORMS.
MAY REDEVELOP TSTMS AGAIN THIS AFTERNOON AND TONIGHT. PATCHY FOG
LATE TONIGHT.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

THU NIGHT THRU MOST OF FRIDAY...HIGH CONFIDENCE OF VFR.
LATE FRIDAY THRU SATURDAY EVENING...MODERATE CONFIDENCE. MOSTLY VFR
BUT AREAS OF MVFR AND EVEN LOCALIZED IFR IN SCT SHOWERS AND TSTMS.
SUNDAY...LOW TO MODERATE CONFIDENCE. VFR EXPECTED W AND NW OF ORH
WHILE POTENTIAL FOR AREAS OF MVFR IN SHOWERS AND ISOLATED EMBEDDED
TSTMS E AND SE OF ORH.

&&

.MARINE...
HIGH CONFIDENCE THROUGH THURSDAY.

LIGHT WINDS LESS THAN 20 KT AND SEAS WELL BELOW 5 FT EXPECTED
THRU WED NIGHT. INCREASING PROBABILITY OF TSTMS MOVING ACROSS THE
WATERS FROM LATE THIS MORNING THROUGH EARLY THU AFTERNOON.
LOCALLY HIGHER WINDS AND SEAS IN STORMS.

OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...

LIGHT WINDS GENERALLY LESS THAN 20 KT AND SEAS BELOW 5 FT EXPECTED
THRU THE PERIOD. THERE WILL BE A RISK OF TSTMS FROM TIME TO TIME
OVER THE WEEKEND...BEFORE TURNING DRY FOR THE FIRST PART OF NEXT
WEEK. PATCHY FOG POSSIBLE FRI AND SAT NIGHTS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...GAF/THOMPSON
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...THOMPSON
AVIATION...GAF/THOMPSON
MARINE...GAF/THOMPSON
Hazardous weather outlook, Aug 15, 3:16 AM EST, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
416 AM EDT WED AUG 15 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-160815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

ISOALTED THUNDERSTORMS TODAY AND TONIGHT COULD BE STRONG WITH THE
POTENTIAL FOR STRONG WINDS...HAIL...AND LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS WITH HAIL IN
SOUTHEAST NH...EASTERN MA...AND RHODE ISLAND THU MORNING AND EARLY
AFTERNOON.

A FEW THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING ON BOTH
FRIDAY AND SATURDAY COULD BE STRONG TO SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY DOWNPOURS..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. BE PREPARED TO REPORT ANY
FLOODING...STRONG WINDS...OR HAIL TO THE NATIONAL WEATHER SERVICE.

ANZ230>237-250-251-254>256-160815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
416 AM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS TODAY AND TONIGHT COULD PRODUCE
LOCALLY HEAVY DOWNPOURS AND LOCALLY HIGHER WINDS AND SEAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE POTENTIAL EXISTS FOR STRONG THUNDERSTORMS WITH HAIL IN
SOUTHEAST NH...EASTERN MA...AND RHODE ISLAND THU MORNING AND EARLY
AFTERNOON.

A FEW THUNDERSTORMS LATE IN THE AFTERNOON AND EVENING ON BOTH
FRIDAY AND SATURDAY COULD BE STRONG TO SEVERE...WITH DAMAGING
WINDS...LARGE HAIL...AND LOCALIZED HEAVY DOWNPOURS..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FIELD

In the hours before

Special weather statement, Aug 15, 3:54 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
454 AM EDT WED AUG 15 2012

MAZ002>004-010-NHZ011-150945-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA-NORTHERN
WORCESTER MA-WESTERN FRANKLIN MA-
454 AM EDT WED AUG 15 2012

AT 450 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZED HAIL
EXTENDING FROM BERNARDSTON TO 3 MILES WEST OF ERVING TO 2 MILES EAST
OF SUNDERLAND...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
GREENFIELD TO 7 MILES EAST OF GREENFIELD TO 7 MILES NORTH OF
AMHERST...MOVING EAST AT 25 MPH. TORRENTIAL RAINFALL OF UP TO 2
INCHES PER HOUR ACCOMPANIED THESE STORMS.

* SOME LOCATIONS AFFECTED INCLUDE...ERVING...NORTHFIELD...WENDELL...
  WARWICK...ORANGE...NEW SALEM...RICHMOND...ATHOL AND ROYALSTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO LIKELY.  DO NOT
DRIVE THROUGH FLOODED ROADS.

&&

LAT...LON 4281 7224 4270 7209 4256 7216 4235 7266
      4257 7257 4265 7263

FIELD

The radar

The Boston radar (KBOX), 126 km away, was scanning. The volume nearest the first event began at 09:35 UTC.

Open the radar archive at this moment

Event by event

5 flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flood, Hampden

When
August 15, 4:35 AM EST to 5:35 AM EST
Where
Hampden County, 1.72 mi NE of West Springfield to 1.3 mi W of North Agawam
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.120, -72.650

One car was stuck at a restaurant on Route 5. Water was up to the floor boards of another car on Prospect Street. The Automated Surface Observing System at Barnes Municipal Airport (KBAF) recorded 1.14 inches of rain in 20 minutes and a total of just under 1.50 inches.

Thunderstorm Wind, Hampden

When
August 15, 4:36 AM EST
Where
Hampden County, 1.72 mi NE of West Springfield
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
42.120, -72.650

Large tree limbs on Bear Hole Road and Prospect Streets were downed by thunderstorm winds.

Thunderstorm Wind, Norfolk

When
August 15, 6:49 AM EST
Where
Norfolk County, 0.69 mi S of Foxborough
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
42.060, -71.250

An eight inch diameter branch on Elm Street was downed onto a wooden fence by thunderstorm winds.

Lightning, Norfolk

When
August 15, 7:00 AM EST
Where
Norfolk County, 0.35 mi SE of Winslows
Property damage
$30,000
Reported by
NWS Employee
Coordinates
42.197, -71.215

Two houses were struck by lightning in Norwood. One on Lincoln Street, the other on Hawthorne Street. Minor damage was sustained by both.

Flood, Bristol

When
August 15, 7:20 AM EST to 8:20 AM EST
Where
Bristol County, 1.06 mi N of Attleboro to 1.19 mi NNE of Attleboro
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
41.945, -71.277

Pleasant and Forest Streets were flooded. A car was stuck in one foot of water on Forest Street.

Flood, Norfolk

When
August 15, 8:05 AM EST to 9:05 AM EST
Where
Norfolk County, 0.37 mi SSE of Wollaston to 0.44 mi SE of Wollaston
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.265, -71.017

Standish Avenue near Wollaston Beach and Hancock Street was closed due to flooding.

Flood, Bristol

When
August 15, 8:25 AM EST to 9:25 AM EST
Where
Bristol County, 1.08 mi WSW of South to 1.29 mi NW of Fall River
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.677, -71.190

Interstate 195 eastbound was flooded near the entrance to the Braga Bridge. Davol Street near Battleship Cove also was flooded with several cars stuck in the waters. Roosevelt Street was flooded with eight inches of water.

Flood, Bristol

When
August 15, 8:40 AM EST to 9:40 AM EST
Where
Bristol County, 0.77 mi NE of South Dartmouth to 1.01 mi ENE of South Dartmouth
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.607, -70.939

Cove Road was closed due to one foot of water over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409556, 409294, 409297, 409298, 409292, 409291, 409561, 409290.